Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Houston/Galveston, TX

May 3, 2007Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 3, 2007, 3:37 AM CDT for Harris County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2007, 3:37 AM CDT (08:37 UTC)
Expired
May 3, 2007, 4:30 AM CDT
In force
53 min
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 030839
FFWHGX
TXC201-030930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 AM CDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 430 AM CDT

* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORMS ACROSS THE SOUTHEASTERN HALF OF 
HARRIS COUNTY.

* FLOODING IS EXPECTED IN OR NEAR...
HOBBY AIRPORT AREA...JOHNSON SPACE CENTER...ELLINGTON FIELD... 
WEBSTER... SOUTH HOUSTON... JACINTO CITY...GALENA PARK...DEER PARK... 
CROSBY...CLOVERLEAF...CHANNELVIEW...AND BAYTOWN.

RAINFALL RATES OF 3 INCHES PER HOUR WILL ACCOMPANY THIS CLUSTER OF 
THUNDERSTORMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF 
FLASH FLOODING IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING 
WHEN WATER BEGINS TO RISE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2988 9499 2984 9493 2969 9493 2972 9498
      2970 9504 2969 9499 2958 9499 2951 9517
      2961 9528 2960 9540 2960 9540 2994 9521
      2998 9501

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 12:23 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 3, 12:23 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1223 AM CDT THU MAY 3 2007

.UPDATE...
WILL UPDATE FCST TO CANCEL TORNADO WATCH FOR THE NW THIRD OF CWA.
BOW ECHO HAS MOVED INTO EAST TX AND MESOSCALE SFC BOUNDARY HAS
CLEARED THIS AREA. WILL REMOVE SEVERE THREAT FOR THIS AREA GIVEN
THE COOLER/MORE STABLE SFC AIRMASS IN PLACE. WILL KEEP SVA GOING
FOR THE REMAINDER OF THE CWA WITH THE ANTICIPATION OF ADDITIONAL
TSRA DEVELOPING AHEAD OF THE BOUNDARY.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 807 PM CDT WED MAY 2 2007/

DISCUSSION...
STRONG MCS EVOLVING OVER CENTRAL TX AND BEARING DOWN ON THE CWA.
BASED ON CURRENT MOVEMENT STORMS WILL BEGIN MOVING INTO THE CWA
BETWEEN 9 AND 11 PM. DAMAGING WINDS WILL BE THE MAIN THREAT GIVEN
THE FAST MOVEMENT AND BOW STRUCTURES SEEN WITHIN THE MCS. LARGE
HAIL AND ISOLATED TORNADOES ALSO POSSIBLE. SPC HAS ISSUED TORNADO
WATCH #214 FOR THE NW THIRD OF THE CWA UNTIL 08Z. HAVE BOOSTED UP
POPS AND HAVE MENTION OF SEVERE/HEAVY RAIN FOR ENTIRE CWA TONIGHT.
WILL KEEP AN EYE ON TRENDS AND MAY INCREASE POPS SOME MORE OVER SE
ZONES IF MCS PROGRESSES. HAVE HELD OFF ON ISSUING A FLOOD WATCH
FOR THE TIME BEING GIVEN THE FAST MOVEMENT OF THE STORMS.

PREV DISCUSSION... /ISSUED 231 PM CDT WED MAY 2 2007/

DISCUSSION...
A RATHER CHALLENGING FORECAST FOR TONIGHT AND THURSDAY. ANOTHER
MCS IS TRACKING ACROSS CENTRAL TEXAS. THE CURRENT TRAJECTORY WILL
BRING THE MCS ACROSS SOUTHEAST TEXAS LATE TONIGHT AND EARLY
THURSDAY. UPPER LEVEL WINDS ARE PROGGED TO BECOME STRONGLY
DIVERGENT OVERNIGHT AS THE UPPER TROUGH OVER WEST TEXAS PUSHES
EAST. PWS ARE FORECAST TO CLIMB BETWEEN 1.6 AND 1.9 INCHES AND
THE STRONG CAP OVER THE AREA WILL ERODE AS COOLER 500 MB TEMPS
ASSOCIATED WITH THE TROUGH MOVE EAST. STRONG SHEAR AND CAPE
SUGGEST SOME POTENTIAL FOR STRONG TO SEVERE STORMS. PRIMARY THREAT
WILL BE WIND DAMAGE AND LARGE HAIL. HAVE MENTIONED SEVERE IN THE
WESTERN ZONES 00-06Z AND AREAWIDE 06-12Z. HIGH PW AIR AND STRONG
DIVERGENT UPPER LEVEL WINDS ALSO SUGGEST A GOOD POTENTIAL FOR
HEAVY RAIN. SPEEDY STORM MOTIONS SHOULD KEEP RAINFALL MOVING SO
EXCESSIVE RAIN POSSIBLE BUT NOT LIKELY.

MESO-SCALE BOUNDARIES HAVE A WAY OF ALTERING FORECASTS QUICKLY.
AT THIS TIME...DO NOT HAVE A GREAT FEEL OF WHETHER OR NOT THE COLD
POOL WILL BE EAST OF HERE BY THURSDAY AFTERNOON OR WHETHER AN
OUTFLOW BOUNDARY WILL FOCUS ADDITIONAL PRECIPITATION EAST OF HERE
OR RIGHT OVER THE AREA. SINCE GUIDANCE IS IN GOOD AGREEMENT...
OPTED TO PLAY IT SAFE AND ACCEPT THE CURRENT SOLUTION OF HIGH
POPS. SPC HAS THE AREA OUTLOOKED FOR SEVERE STORMS. WILL NOT
MENTION SEVERE FOR THURSDAY AT THIS TIME DUE TO ABUNDANT
UNCERTAINTY.

WILL MAINTAIN SLT CHC POPS FOR FRIDAY AS A WEAK S/WV MOVES ACROSS
THE REGION. A 500 MB RIDGE WILL AMPLIFY OVER THE WEEKEND BUT SE TX
LIES BETWEEN THE BUILDING RIDGE AND UPPER LEVEL TROUGH. UPPER
LEVELS WINDS ARE PROGGED TO REMAIN SOUTHWEST AND A SERIES OF
DISTURBANCES WILL MOVE ACROSS SE TX. HAVE TRIMMED A FEW DEGREES
FROM GUIDANCE DUE TO EXPECTED CLOUDS AND AN OCCASIONAL SHOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  88  70  88  72 /  10  10  10  10  10
HOUSTON (IAH)              69  89  70  89  71 /  10  20  10  10  10
GALVESTON (GLS)            73  83  73  83  74 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...35
Hazardous weather outlook, May 2, 8:31 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
831 PM CDT WED MAY 2 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
831 PM CDT WED MAY 2 2007

...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
EXPECTED DURING THE OVERNIGHT HOURS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL TEXAS
WILL MOVE INTO SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS TONIGHT.
THE STORMS ARE EXPECTING TO BEGIN MOVING INTO THE FAR NORTHERN AND
WESTERN PORTIONS OF SOUTHEAST TEXAS BETWEEN 9 AND 11 PM...AND
SPREAD ACROSS THE REST OF THE AREA DURING THE LATE NIGHT PERIOD. A
FEW OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING
STRAIGHT LINE WINDS BEING THE MAIN THREAT. HAIL AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. BY
THURSDAY MORNING...RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES
WITH ISOLATED TOTALS OF UP TO 4 INCHES POSSIBLE. FLOODING OF
STREETS...FEEDER ROADS...UNDERPASSES...AND LOW WATER CROSSINGS
WILL BE POSSIBLE. MOTORIST SHOULD USE CAUTION WHILE DRIVING
TONIGHT. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

.DAY TWO...THURSDAY

ADDITIONAL THUNDERSTORMS WILL DEVELOP ON THURSDAY AS AN UPPER LOW
INTERACTS WITH A MOIST AND UNSTABLE AIRMASS IN PLACE. A FEW OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS LIKELY TONIGHT
INTO EARLY THURSDAY.

In the hours before

Local storm report, May 2, 10:43 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 PM CDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     COLLEGE STATION         30.60N 96.31W
05/02/2007                   BRAZOS             TX   LAW ENFORCEMENT

            TREES DOWN ON LANGFORD STREET IN COLLEGE STATION

1010 PM     TSTM WND DMG     7 SW NORMANGEE          30.96N 96.20W
05/02/2007                   MADISON            TX   LAW ENFORCEMENT

            TREE DOWN ON OSR AT FM 1452 IN THE NORTHWEST CORNER OF
            THE COUNTY

&&

MORELAND
Local storm report, May 2, 11:54 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1154 PM CDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             4 NW CROCKETT           31.36N 95.50W
05/02/2007  E0.50 INCH       HOUSTON            TX   TRAINED SPOTTER

            1/2 INCH HAIL AND 40-50 MPH WINDS ALONG FM HIGHWAY 229.

1115 PM     HAIL             LOVELADY                31.13N 95.45W
05/02/2007  E0.75 INCH       HOUSTON            TX   LAW ENFORCEMENT

1137 PM     TSTM WND DMG     3 E TRINITY             30.94N 95.32W
05/02/2007                   TRINITY            TX   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN ON A HOUSE ALONG FM HIGHWAY 356.
            ONE PERSON PINNED DOWN BY TREE.

&&

MORELAND

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:33 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson42 min
May 2, 10:06 PM CDTSevere Thunderstorm WarningHGXMadison39 min
May 2, 10:16 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes44 min
May 2, 10:43 PM CDTSevere Thunderstorm WarningHGXHouston47 min
May 2, 11:22 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity38 min
May 2, 11:41 PM CDTSevere Thunderstorm WarningHGXPolk64 min
May 3, 3:52 AM CDTFlash Flood WarningHGXChambers68 min
May 3, 3:50 PM CDTSevere Thunderstorm WarningHGXLiberty25 min
May 3, 4:20 PM CDTSevere Thunderstorm WarningHGXHarris41 min
May 3, 4:31 PM CDTSevere Thunderstorm WarningHGXMontgomery44 min
May 3, 4:39 PM CDTSevere Thunderstorm WarningHGXPolk51 min
May 3, 4:42 PM CDTTornado WarningHGXPolk48 min
May 3, 4:49 PM CDTTornado WarningHGXMontgomery41 min
May 3, 5:03 PM CDTSevere Thunderstorm WarningHGXPolk42 min
May 3, 5:16 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity23 min
May 3, 5:26 PM CDTTornado WarningHGXHarris, Liberty, Montgomery49 min
May 3, 5:42 PM CDTSevere Thunderstorm WarningHGXPolk14 min
May 3, 6:11 PM CDTSevere Thunderstorm WarningHGXHarris49 min
May 3, 6:14 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery46 min
May 3, 6:51 PM CDTFlash Flood WarningHGXHarris, Liberty69 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.